Alert archive / Indiana / Tornado Warnings in 2007
Tornado Warning 14, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at Aug 15, 2007, 9:15 PM CDT for Porter County, Indiana. It was in force for 30 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2007, 9:15 PM CDT (02:15 UTC)
- Expired
- Aug 15, 2007, 9:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Porter County, IN
The radar
The Chicago radar (KLOT), 84 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 9:15 PM CDT | HAIL 1 | Hebron, IN | QUARTER SIZED HAIL IN HEBRON |
| Aug 15, 9:15 PM CDT | HAIL 1 | W Valparaiso, IN | WEST SIDE OF VALPARAISO |
| Aug 15, 9:25 PM CDT | TSTM WND GST 60 | Valparaiso, IN | 50 TO 60 MPH WIND GUSTS |
| Aug 15, 9:25 PM CDT | HAIL 0.88 | Valparaiso, IN | NICKEL SIZE HAIL REPORTED AT SWEETBRIAR ROAD IN VALPARAISO. |
| Aug 15, 9:27 PM CDT | TSTM WND DMG | Kouts, IN | MULTIPLE TREES DOWN ALONG WITH MULTPLE CAR ACCIDENTS |
| Aug 15, 9:31 PM CDT | TSTM WND DMG | 6 Nw Boone Grove, IN | MULTIPLE TREES DOWN |
| Aug 15, 9:31 PM CDT | HAIL 1.25 | 6 Nw Boone Grove, IN | HALF DOLLAR SIZE HAIL IN LAKE OF THE FOUR SEASONS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4066 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1648 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KLOT 160215 TORLOT INC127-160245- /O.NEW.KLOT.TO.W.0014.070816T0215Z-070816T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 915 PM CDT WED AUG 15 2007 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN PORTER COUNTY IN NORTHWEST INDIANA... * UNTIL 945 PM CDT... * AT 914 PM...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG ROTATION IN A SEVERE THUNDERSTORM NEAR BOONE GROVE...MOVING EAST AT 30 MPH. * THE TORNADO WILL BE NEAR... MALDEN...KOUTS...AND 7 MILES SOUTH OF KVPZ BY 925 PM... TAKE COVER NOW IF NO BASEMENT IS AVAILABLE...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS LAT...LON 4150 8722 4131 8723 4126 8694 4147 8695 $$ HALBACH
2 follow-up statements
000 WWUS53 KLOT 160226 SVSLOT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 926 PM CDT WED AUG 15 2007 INC127-160245- /O.CON.KLOT.TO.W.0014.000000T0000Z-070816T0245Z/ PORTER IN- 926 PM CDT WED AUG 15 2007 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR SOUTHERN PORTER COUNTY... AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR KOUTS...OR NEAR MALDEN...MOVING SOUTHEAST AT 35 MPH. WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. LAT...LON 4150 8722 4131 8723 4126 8694 4147 8695 $$ HALBACH
000 WWUS53 KLOT 160239 SVSLOT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 938 PM CDT WED AUG 15 2007 INC127-160248- /O.EXP.KLOT.TO.W.0014.000000T0000Z-070816T0245Z/ PORTER IN- 938 PM CDT WED AUG 15 2007 ...THE TORNADO WARNING FOR SOUTHERN PORTER COUNTY EXPIRES AT 945 PM CDT... THE STORM THAT PROMPTED THE TORNADO WARNING HAS MOVED OUT OF THE COUNTY. FREQUENT LIGHTNING AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS STORM. LAT...LON 4150 8722 4131 8723 4126 8694 4147 8695 $$ HALBACH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Aug 15, 7:00 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 15, 7:00 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 700 PM CDT WED AUG 15 2007 .DISCUSSION... 330 PM CDT SHORT TERM CONVECTIVE TRENDS MAIN FOCUS THIS AFTERNOON. GOES VAPOR LOOP AND PROFILER PLOTS CONTINUE TO DEPICT MID LVL S/WV MOVG EAST ACROSS EASTERN IA MID AFTN. WEAK SFC LOW ACROSS SE IA A REFLECTION OF THIS FEATURE...WITH WARM FRONT EXTENDING SE INTO KSPI AND KLWV. IMPRESSIVE THERMAL CONTRAST ACROSS THIS BOUNDARY...WITH TEMPS IN EXCESS OF 100 DEG F SOUTH OF THE WARM FRONT WHILE EXTENSIVE CLOUDINESS HAS HELPED KEEP TEMPS FROM MID 70S AT IL/WI BORDER TO UPPER 80S FAR SOUTHERN CWA. 18Z SOUNDING FROM ILX SHOWS SIGNIFICANT LLVL INVERSION AROUND 950 HPA...FURTHER SUPPORTING FCST SOUNDINGS WHICH SUGGEST IT MAY BE DIFFICULT TO DEVELOP ANYTHING OTHER THAN ELEVATED CONVECTIVE UPDRAFTS THIS AFTERNOON...THOUGH IMPRESSIVE POSITIVE AREA ABOVE THAT LEVEL IF SOMETHING SHOULD BE ABLE TO GO. SPC RUC MESOANALYSIS INDICATES MUCAPE AXIS 2500-4000 J/KG FROM SE IA ACROSS SOUTHERN CWA. EXPECT HIGHEST CHANCE INTO EARLY EVENING TO BE ALONG IL/WI BORDER WHERE CURRENT WEAK ELEVATED CONVECTION CONTINUES AHEAD OF IA S/WV...AND ACROSS SOUTHERN COUNTIES OF CWA WHERE DESTABILIZATION WILL BE GREATEST. SUBSIDENCE IN WAKE OF IA S/WV INDICATED IN VIS SAT PICS WITH CLRG OF LLVL STRATUS...WHICH SUGGESTS DECREASING PRECIP POTENTIAL OVRNGT. GFS HANDLING REAL WORLD TRENDS THE BEST THIS AFTN...AND WILL FOLLOW ITS GUIDANCE IN SHORT TERM. THUS EXPECT WEAK SFC WAVE TO PASS EAST ACROSS AREA THIS EVENING...WITH FRONT DRIFTING BACK SOUTH OVRNGT. NEXT IMPULSE MOVG OUT OF NRN RCKYS APPROACHES THURSDAY...BUT WITH FRONT FARTHER SOUTH WILL LIMIT POPS TO AREAS MAINLY SOUTH OF IL/KANKAKEE RIVER VALLEYS. UPPER PATTERN BEGINS TO AMPLIFY BY FRI...WITH UPPER TROF MOVG OFF TO THE EAST AND RIDGE BUILDING SHARPER OVER PLAINS. SFC HIGH PRESSURE BUILDS SOUTHEAST FROM CANADA THROUGH THE WESTERN GREAT LAKES THROUGH FRIDAY NIGHT...WITH COOL/DRY ENE FLOW BRINGING LOWER TEMPS/HUMIDITIES FOR THE END OF THE WEEK. HAVE GENERALLY GONE TOWARD COOLER MET GUIDANCE NUMBERS ESPECIALY WITH RESPECT TO HIGH TEMPS ON FRI. MEDIUM RANGE GUIDANCE IN DECENT AGREEMENT IN BRINGING S/WV THROUGH FLATTENING UPPER RIDGE SATURDAY...DVLPG LEE TROUGH AND LOW PRESSURE ACROSS NRN HIGH PLAINS. THIS RESULTS IN STRENGTHENING LLVL WAA ACROSS THE PLAINS AND INTO MS RVR VLY SAT/SUNDAY...WITH WARM FRONT NOW RETURNING NORTHWARD ACROSS FCST AREA WITH ATTENDANT PRECIP CHANCES. CONTINUED COOLER TEMPS IN 70S/LOW 80S WITH LLVL EASTERLY FLOW ALONG/NORTH OF WARM FRONT...UNTIL IT LIFTS NORTH LATE SUNDAY NIGHT. EXTENDED PERIOD APPEARS WARMER...THOUGH APPEARS SOME SIGNIFICANT DIFFERENCES ARISE BETWEEN NCEP ENSEMBLES AND OPERATIONAL GFS RUNS. ENSEMBLE GUIDANCE...AND HPC/S SFC AND FRONTAL GUIDANCE SUGGESTS UPPER RIDGE BUILDING ACROSS CENTRAL CONUS...WITH WARM FRONT LIFTING NORTH OF IL/IND AND KEEPING KLOT CWA IN WARM SECTOR MON-WED. 12Z GFS APPEARS TO BE AN OUTLIER IN FLATTENING UPPER RIDGE AND DRAGGING COLD FRONT THROUGH BY WED. FOR NOW HAVE TRENDED TOWARD ENSEMBLE/HPC GUIDANCE WITH TEMPS A LITTLE WARMER THAN MEX GUIDANCE...AND ENDING PCPN CHANCES AS FRONT LIFTS NORTH MON NGT THRU WED. RATZER && .AVIATION DISCUSSION REGARDING 00Z TAFS... 700 PM CDT LIGHT RAIN SHOWERS WILL BE COMING TO AN END ACROSS THE TAF REGION BY 2Z AS THE BEST LOW LEVEL FORCING MOVES EASTWARD. AN ISOLATED THUNDERSTORM MAY BE POSSIBLE ALONG THE BACK FLANK OF THE RAIN...BUT AM NOT EXPECTING ANYTHING WIDESPREAD. WINDS HAVE BEEN CHAOTIC AT ORD/MDW THROUGH THE AFTERNOON WITH SOME ONE HOUR SHIFTS FROM 020 DEGREES TO 150 DEGREES. THE MAIN SYNOPTIC FLOW SHOULD BE MORE SO OUT OF THE SOUTHEAST...SO HAVE GONE WITH THIS AS THE STARTING POSITION. AS THE SFC LOW CURRENTLY JUST WEST OF PEORIA MOVES EASTWARD TONIGHT...A SECONDARY COLD FRONT WILL DROP DOWN THROUGH WISCONSIN AND BRING THE WINDS OUT OF THE WEST-NORTHWEST. AS A RIDGE AXIS BUILDS IN...WINDS WILL CONTINUE TO VEER TOWARD THE NORTH. CLOUD COVER WILL LIKELY LINGER THROUGHOUT MOST OF THE TAF PERIOD...WITH SOME POSSIBLE CLEARING TOWARD THU AFTERNOON. THIS...COMBINED WITH WINDS ABOVE 5KTS SHOULD KEEP DOWN ANY FOG CHANCES. SOME OF THE FORECAST VERTICAL PROFILES ARE SHOWING CLOUD BASES DEVEOPING BELOW 3KFT TOMORROW MORNING...BUT AT THIS POINT THINK THAT THE LOWER LEVEL DEW POINT DEPRESSIONS MAY BE A LITTLE LARGER THAN THE MODELS ARE HINTING AT...SO HAVE TRENDED WITH MORE FAVORABLE CONDITIONS ATTM. VFR CONDITIONS CAN BE EXPECTED THROUGHOUT THE TAF PERIOD...WITH THE POSSIBILITY OF SOME BRIEF MVFR CONDITIONS ASSOCIATED WITH THE ISOLATED STORMS TONIGHT AND THE CU FIELD THAT DEVELOPS TOMORROW. HALBACH && .MARINE DISCUSSION... 230 PM CDT NOT MANY CHANGES TO THE GOING MARINE FORECAST WITH THE MAIN FOCUS BEING A COLD FRONTAL PASSAGE FROM TONIGHT INTO EARLY THURSDAY. THIS FRONT CURRENTLY EXTENDS FROM NORTH CENTRAL MINNESOTA INTO EASTERN NEBRASKA. CURRENT INDICATIONS ARE FOR A WIND SHIFT TO THE NORTHWEST IN THE 09Z-12Z TIME FRAME ACROSS THE NORTHERN HALF OF THE LAKE. THE SOUTHERN HALF OF LAKE MICHIGAN WILL LIKELY MAINTAIN AN EASTERLY WIND THROUGH MUCH OF THE EVENING BEFORE WINDS BACK TO THE NORTH IN RESPONSE TO A SFC LOW TRACKING SOUTH OF THE LAKE ACROSS EAST CENTRAL ILLINOIS. NORTH WINDS OF 15 TO 20 KNOTS ARE EXPECTED TOMORROW WITH SOME SLIGHTLY HIGHER GUSTS POSSIBLE DURING THE AFTERNOON. IT STILL APPEARS SMALL CRAFT ADVISORIES WILL BE NEEDED FOR THE THURS AFT/EVENING GIVEN THESE WIND SPEEDS AND A FAVORABLE FETCH. WIND SPEEDS WILL DIMINISH LATE FRIDAY AS A 30.3 INCH SFC HIGH BUILDS INTO THE WESTERN GREAT LAKES. MARSILI && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
Hazardous weather outlook, Aug 15, 4:30 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 PM CDT WED AUG 15 2007 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 162130- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 430 PM CDT WED AUG 15 2007 /300 PM EDT WED AUG 15 2007/ THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE EARLY EVENING HOURS ACROSS NEARLY ALL EXCEPT THE ILLINOIS WISCONSIN BORDER AREAS OF THE OUTLOOK AREA. THE GREATEST THREAT OF SEVERE WEATHER APPEARS TO BE SOUTH OF INTERSTATE 80...WHERE VERY WARM MOIST AIR WILL CONTRIBUTE TO GREATER INSTABILITY. DESPITE THE POTENTIALLY UNSTABLE CONDITIONS...THERE IS SOME QUESTION AS TO WHETHER STORMS WILL DEVELOP ACROSS THE AREA...AS INITIATION MAY BE INHIBITED BY WARMER AIR JUST ABOVE THE GROUND. STORMS THAT DO FORM MAY RAPIDLY BECOME SEVERE HOWEVER...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREATS. HEAVY DOWNPOURS MAY ALSO LEAD TO LOCALIZED FLOODING...AS THE GROUND REMAINS WET FROM RECENT RAINFALL. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN PORTIONS OF THE OUTLOOK AREA THURSDAY...MAINLY SOUTH OF INTERSTATE 80. THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-766-162130- WINTHROP HARBOR TO WILMETTE HARBOR IL- WILMETTE HARBOR TO NORTHERLY ISLAND IL- NORTHERLY ISLAND TO CALUMET HARBOR IL- CALUMET HARBOR IL TO GARY IN-GARY INDIANA TO BURNS HARBOR- BURNS HARBOR TO MICHIGAN CITY- LAKE MICHIGAN, WINTHROP HARBOR IL EASTWARD TO THE MID- POINT OF THE LAKE AND SOUTHWARD TO MICHIGAN CITY MI BEYOND 5 NM OFFSHORE- 430 PM CDT WED AUG 15 2007 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN LAKE MICHIGAN TONIGHT...MAINLY DURING THE EVENING HOURS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY THIS EVENING ALONG THE ILLINOIS AND INDIANA SHORES OF FAR SOUTHERN LAKE MICHIGAN...MAINLY SOUTH OF CHICAGO. LARGE HAIL...WIND GUSTS IN EXCESS OF 34 KNOTS AND FREQUENT LIGHTNING ARE POSSIBLE WITH THESE STORMS. SMALL CRAFT ADVISORY CONDITIONS MAY DEVELOP THURSDAY AFTERNOON AND THURSDAY NIGHT ESPECIALLY ALONG THE INDIANA SHORE...AS WINDS BECOME NORTHERLY AND INCREASE TO 15 TO 20 KNOTS. THIS WILL RESULT IN WAVES IN EXCESS OF 4 FEET...WHICH MAY BE HAZARDOUS TO SMALL CRAFT. THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA SATURDAY THROUGH MONDAY. && .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS SATURDAY THROUGH MONDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO RATZER
In the hours before
Local storm report, Aug 15, 8:55 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
855 PM CDT WED AUG 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL GRIFFITH 41.52N 87.42W
08/15/2007 E0.88 INCH LAKE IN TRAINED SPOTTER
PEA TO NICKEL SIZED HAIL AT INTERSECTION OF MAIN AND
CLINE AVENUES
&&
CGITROThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:37 PM CDT | Severe Thunderstorm Warning | LOT | Lake | 40 min |
| Aug 15, 8:53 PM CDT | Severe Thunderstorm Warning | LOT | Porter | 52 min |
| Aug 15, 9:28 PM CDT | Flash Flood Warning | LOT | Lake, Porter | 6 hr |
| Aug 15, 9:30 PM CDT | Severe Thunderstorm Warning | LOT | Jasper | 15 min |
Nearby
Tornado Warnings in Indiana, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.